Ohio, 2003

Hail in Ohio, May 9, 2003

May 9, 2003 · NWS RLX · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 9, 2:35 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, May 9, 2:35 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT FRI MAY 9 2003

TONIGHT AND SATURDAY...

WIDESPREAD REPORTS OF 1.25 TO 2.00 INCHES ACROSS NORTHERN PARTS OF
AREA WITH 0.77 INCHES OF RAIN IN 36 MINUTES AT HTS.  ACTIVITY
STARTING TO POP ALONG BOUNDARIES LEFT OVER FROM MORNING MCS.
THINKING IS WITH GOOD SURFACE CONVERGENCE AND PLENTY OF LOW LEVEL
MOISTURE TO TAP...LINE SHOULD FILL IN ALONG AND SOUTH OF I-64.  FOG
ALSO A GOOD BET IN DEEPER VALLEYS AS WINDS GO LIGHT AND VARIABLE.

SATURDAY 12Z NCEP CHAIN AT A CONSENSUS BRINGING A COMPLEX UP FROM
THE SOUTHWEST FROM MID-MORNING ON.  SO INCREASED POPS TO LIKELY OVER
ALL AREAS.  PWATS REMAIN AROUND 1.8 INCHES AND GIVEN ABUNDANT
MOISTURE AND DEEP VERTICAL MOTION...WILL HOIST A FFA FOR A UNI-EKN
LINE SATURDAY.  3HR FFG VALUES AROUND AN 1.5 AND THAT/S DEFINITELY A
POSSIBILITY AS ATMOSPHERE REMAINS UNCHANGED FROM TODAY.

OPTED FOR WARMER FWC NUMBERS SATURDAY AND UPPED A NUMBERS A BIT
TONIGHT WITH HIGHER SURFACE DEWPOINTS EXPECTED.

SATURDAY NIGHT THROUGH MONDAY NIGHT...
COLD FRONT FINALLY ROTATES THROUGH REGION EARLY SUNDAY AS SURFACE
LOW TRACKS ACROSS THE UPPER GREAT LAKES.  RESIDUAL CLOUDINESS AND
SCATTERED SHOWERS WILL LINGER INTO MONDAY ESPECIALLY ACROSS NORTHERN
TIER OF COUNTIES.

TUESDAY THROUGH FRIDAY...

BASICALLY DRY TUESDAY THROUGH WEDNESDAY THOUGH DID ADD SLIGHT
CHANCE SHOWERS IN THE WRAP AROUND UPSLOPE FLOW NORTHERN MOUNTAINS
TUESDAY.  HAVE TEMPERATURES MARGINAL FOR FROST NORTHERN MOUNTAIN
VALLEYS.

MUCH TIMING UNCERTAINTY WITH SYSTEM LATE IN THE WEEK AND ROLLED WITH
LOW CHANCE POPS.  MORE OR LESS ON OR CLOSE TO MOS.

.RLX...
WV...FLOOD WATCH FOR SATURDAY FOR ZONES
WVZ009>011...WVZ019>020...WVZ029>032...WVZ039>040...WVZ047.

VA...NONE.
KY...NONE.
OH...FLOOD WATCH FOR SATURDAY FOR ZONES OHZ066>067...OHZ075>076.

99/DB/TRM
********************************************************************
1015 AM EDT FRI MAY 9 2003

WARM FRONT POSITIONED FORM AN ATHENS TO ELKINS LIKE AT THIS TIME
WITH CONVECTION ONGOING OVER NORTHWESTERN AREAS.  LINE WILL CONTINUE
TO PROGRESS 290/25 AND AFFECT NORTHERN CWA...THUS WILL UP POPS TO
LIKELY ACROSS ENTIRE NORTHERN SECTION.

TUFF CALL OVER SOUTHERN PART WHERE TSTMS FIRE WITH GREATEST
INSTABILITY OFF TO THE WEST OVER INDIANA AND WESTERN OHIO.  WORRIED
OUTFLOW BOUNDARIES OVER OHIO WILL CONTINUE TO SAG SOUTHERN AND
INTERACT WITH SW WINDS IN WARM SECTOR.  GIVEN MODERATE INSTABILITY
PRESENT AND HIGH LOW LEVEL MOISTURE WILL MENTION HEAVY RAINFALL AS
PWATS INCREASE TO 1.8 INCHES.  OTHERWISE REST UNCHANGED.

99
********************************************************************
330 AM EDT FRI MAY 9 2003

TODAY THROUGH SATURDAY....

MCS OVER ILLINOIS AND INDIANA WILL CONTINUE TO RIDE ALONG THE WARM
FRONT THIS MORNING.  GFS HAS A PRETTY GOOD HANDLE ON IT AND IT
SHOULD STAY MAINLY NORTH OF CWA. INCREASED POPS TO LIKELY NORTH AND
CHANCE ELSEWHERE...AS PREVIOUS MCS THAT MOVED ACROSS THE SOUTHERN
ZONES TENDED TO MOVE SOUTHEASTWARD AND CURRENT MCS LIKELY TO DO THE
SAME. KEPT CHC POPS IN EVERYWHERE AS SYSTEM EXITS. THE WARM FRONT
WILL BE THE FOCUS AGAIN ON SATURDAY AS YET ANOTHER S/W RIDES ALONG
IT.  CURRENT GRID TEMPS IN LINE WITH SURROUNDING OFFICES AND
GUIDANCE.

SATURDAY NIGHT ON...
VERY LITTLE CHANGE TO PREVIOUS FORECAST. MODELS CONTINUE IN GOOD
AGREEMENT ON COLD FRONT COMING ACROSS CWA DURING THE DAY SUNDAY.
WILL KEEP HIGH CHANCE POPS FOR SUNDAY. ONLY OTHER CHANCE FOR
PRECIPITATION WOULD BE IN THE NORTH ON MONDAY WHERE WEAK WRAPAROUND
OCCURS...AND ON THURSDAY AS THE NEXT SYSTEM APPROACHES.
OTHERWISE...HIGH PRESSURE WILL DOMINATE WITH TEMPERATURES JUST A
LITTLE BELOW NORMAL.

JS/JV
********************************************************************
937 PM EDT THU MAY 8 2003

FOR UPDATE TONIGHT WILL INCREASE POPS TO LIKELY ACROSS THE SOUTH AS
MCS OVER INDIANA AND WESTERN KENTUCKY SLIDES ESE ALONG THE
APPROACHING WARM FRONT.  18Z GFS SEEMS TO HAVE THE BEST HANDLE ON
THE SYSTEM AND SLIDES IT ACROSS THE REGION AROUND 6Z WHICH TIMING
WISE SEEM TO BE IN THE BALL PARK.  WHILE AT THIS TIME DO NOT EXPECT
ANY THING IN THE WAY OF SEVERE WEATHER...HEAVY DOWNPOURS ACCOMPANIED
BY THUNDER AND LIGHTNING ARE POSSIBLE.  TO THE NORTH...HAVE
INCREASED POPS SLIGHTLY WEST OF THE OHIO RIVER ACROSS SE OHIO TOWARD
PARKERSBURG AS CONVECTION OVER MISSOURI AND ILLINOIS MOVES EAST
TOWARD SUNRISE.  NEW MAV GUIDANCE SUGGEST LIKELY POPS...BUT THINK
THE BEST CHANCE WILL BE FROM 12Z ONWARD.  ALSO INCREASED CLOUDS
ACROSS THE REGION AS WELL AS ADJUSTED TEMPERATURES DOWN JUST A HAIR
AS DEWPOINTS HAVE NOT YET RESPONDED TO INCREASED SOUTHWEST FLOW
ALOFT.  OTHERWISE...FORECAST UNCHANGED.

********************************************************************
Hazardous weather outlook, May 9, 3:17 PM EST, 1 hour 5 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-100217-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
417 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT IN SOUTHEAST
OHIO...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. LARGE HAIL IS
THE PRIMARY THREAT...POSSIBLY ALONG WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS...AS WELL AS ISOLATED FLOODING PROBLEMS...WILL
REMAIN POSSIBLE FROM TIME TO TIME UNTIL SUNDAY. A COLD FRONTAL
PASSAGE ON SUNDAY WILL END THE THREAT OF HAZARDOUS WEATHER.

* FLOOD WATCH FOR SATURDAY OVER PARTS OF SOUTHEASTERN OHIO AND
NORTHERN WEST VIRGINIA..SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 9, 11:26 AM EST, 4 hours 56 minutes before
WVZ027>030-037>040-046-047-091700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1226 PM EDT FRI MAY 9 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

NUMEROUS SHOWERS AND EMBEDDED SCATTERED THUNDERSTORMS WILL CONTINUE
MOVING EAST ACROSS THE AREA THROUGH 1 PM.  THE THUNDERSTORMS WITHIN
THE AREA WEAKEN AND STRENGTHEN AGAIN QUICKLY.

AT PEAK INTENSITY...THESE STORMS COULD PRODUCE SMALL HAIL...AND
GUSTY WINDS STRONG ENOUGH TO SNAP SOME BRANCHES.  HEAVY RAINFALL
WITH THESE STORMS CAN AMOUNT TO THREE QUARTERS OF AN INCH WITHIN ONE
HALF HOUR...CAUSING MINOR NUISANCE FLOODING...SUCH AS WATER BACKING
UP IN POOR DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.END / TRM
Special weather statement, May 9, 11:34 AM EST, 4 hours 48 minutes before
WVZ013>015-026-091730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1234 PM EDT FRI MAY 9 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...SCATTERED STRONG THUNDERSTORMS ARE MOVING EAST ACROSS THE
REGION.  THESE STORMS HAVE A HISTORY OF PRODUCING SMALL HAIL...BRIEF
GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 9, 12:43 PM EST, 3 hours 39 minutes before
WVZ030-039-047-091900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
143 PM EDT FRI MAY 9 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THUNDERSTORMS ROLLING THROUGH THE AREA DURING THE MIDDAY HOURS
DROPPED ANYWHERE FROM ONE TO TWO PLUS INCHES OF RAIN IN THE
AREA...SOME OF IT IN A VERY SHORT TIME.

THIS HEAVY RAINFALL WILL PRODUCE MINOR NUISANCE FLOODING SUCH AS
WATER BACKING UP IN AREAS OF POOR DRAINAGE AND SOME MAJOR PONDING
OF WATER OVER ROADS.

MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHEN ENCOUNTERING WATER
ON THE ROADS...DO NOT CROSS IF THE DEPTH OF THE WATER IS
INDETERMINANT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.END / TRM
Special weather statement, May 9, 12:48 PM EST, 3 hours 34 minutes before
091815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
148 PM EDT FRI MAY 9 2003

AT 146 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...4 MILES WEST OF BABCOCK STATE PARK...MOVING EAST AT
40 MPH.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORM. UNTIL IT EXITS FAYETTE COUNTY BY 215
PM.

THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE AS THE STORM
IS BELOW SEVERE LIMITS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

.END / TRM
Local storm report, May 9, 12:51 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
151 PM EDT FRI MAY 09 2003

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

119 PM     BOOMER                    WV   .50 INCH HAIL
05/09/03   FAYETTE                        EVENT OCCURRED BETWEEN
                                          104 PM AND 119 PM

123 PM     KIMBERLY                  WV   .50 INCH HAIL
05/09/03   FAYETTE                        EVENT OCCURRED BETWEEN
                                          108 PM AND 123 PM

137 PM     KIMBERLY                  WV   .50 INCH HAIL
05/09/03   FAYETTE                        EVENT OCCURRED BETWEEN
                                          122 PM AND 137 PM

The radar

The Charleston,WV radar (KRLX), 132 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Athens

When
May 9, 4:22 PM EST
Where
Athens County, Jacksonville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -82.083

Hail, Athens

When
May 9, 4:30 PM EST
Where
Athens County, Nelsonville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -82.233

Hail, Washington

When
May 9, 5:14 PM EST
Where
Washington County, Belpre
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.283, -81.567

Hail, Washington

When
May 9, 5:20 PM EST
Where
Washington County, Little Hocking
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.267, -81.700

Hail, Athens

When
May 9, 6:15 PM EST
Where
Athens County, Athens
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -82.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351435, 5351436, 5351437, 5351438, 5351439.